Autoimmune cytopenia (AIC) is relatively common in patients with chronic lymphocytic leukemia occurring in 5-10% of patients during the course of their disease.1 Autoimmune hemolytic anemia (AIHA) constitutes the highest prevalence (5-10%) of CLL-associated AIC followed by idiopathic thrombocytopenic purpura (ITP) (2-5%), pure red cell aplasia (PRCA) (<1%), and autoimmune neutropenia (AIN) (<1%).2,3 The prevalence of AIN, however, may in fact be higher than reported due to a lack of awareness of the condition and difficulty in its diagnosis.4 Despite its rarity, autoimmune neutropenia can be a significant clinical challenge in patients with CLL and can increase the risk of infectious complications. Thus, the prompt diagnosis and resolution of CLL-associated AIN is essential to the management of these patients.
Ibrutinib is a selective inhibitor of Bruton tyrosine kinase and induces a durable response in patients with CLL.5 The activity of ibrutinib in CLL-associated AIC is largely unknown as pivotal clinical trials excluded patients with AIC. We report a case of a patient with CLL who experienced worsening of AIN after discontinuing ibrutinib therapy. Given its immune modulatory effects, these findings suggest ibrutinib may have a role in controlling AIN in patients with CLL.
Rosen, BA, Natalie; Klumpp, MD, Thomas; and Gaballa, MD, MSc, Sameh
"Worsening Autoimmune Neutropenia After Stopping Ibrutinib in a Patient With Chronic Lymphocytic Leukemia: Case Report and Review of Literature,"
The Medicine Forum: Vol. 20
, Article 12.
Available at: https://jdc.jefferson.edu/tmf/vol20/iss1/12